Colorado, 2013

Hail and Damaging Winds in Colorado, July 10, 2013

July 10, 2013 · NWS PUB · 4 events in 4 counties and zones

Severe storms produced hail up to the size of quarters in Bent and El Paso Counties. In addition, winds gusted to 60 mph in Kiowa and Pueblo Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms produced hail up to the size of quarters in Bent and El Paso Counties. In addition, winds gusted to 60 mph in Kiowa and Pueblo Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 10, 1:12 PM MST, 28 minutes earlier.

Area forecast discussion, Jul 10, 1:12 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
212 PM MDT WED JUL 10 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 147 PM MDT WED JUL 10 2013

...CHANCE OF STRONG STORMS FOR THE PLAINS THROUGH THIS EVENING...

STILL EXPECTING A COUPLE ROUNDS OF STORMS OVER THE PLAINS THIS AFTERNOON
AND EVENING. GIVEN CAPE AROUND 2K J/KG AND INCREASING SHEAR TO
AROUND 40 KTS...MAINLY E OF I-25 AND N OF HWY 50...CAN NOT RULE
OUT A SUPERCELL OR TWO WITH THE THREAT OF HAIL TO GOLF BALL SIZE ALONG
WITH LOCALLY STRONG WINDS AND HEAVY RAINFALL. EXPECT STORMS TO
ORGANIZE INTO ONE OR MORE CLUSTERS OR LINES BY EARLY EVENING...WITH MAIN
THREAT TRANSITIONING TO HEAVY RAINFALL AND STRONG OUTFLOW WINDS.
MODELS SUGGEST ANOTHER MCS WILL FORM OVER NE CO OR NW KS BY 00Z...BUT
NOT EXPECTING THIS TO IMPACT OUR AREA OTHER THAN KEEPING DEWPOINTS
PRETTY HIGH OVER THE ERN PLAINS.

TOMORROW...THE UPPER HIGH STRENGTHENS OVER THE ROCKIES...AND THE MONSOONAL
PLUME SHIFTS WWD A BIT. BEST PRECIP CHANCES TOMORROW WILL BE OVER
THE CENTRAL MTS. FROM INTERSTATE 25 EWD...WILL LIKELY STAY DRY ALTHOUGH
AN ISOLD STORM CAN NOT BE RULED OUT BY LATE AFTERNOON. DEW POINTS WILL
LIKELY REMAIN HIGH ENOUGH THAT TEMPS SHOULD HOLD ON THE LOWER SIDE
OF MOS GUIDANCE...BUT WILL STILL BE QUITE WARM...WITH UPPER 90S TO
NR 100 DEG FOR THE LOWER ARKANSAS VALLEY. MTS WILL SEE TYPICAL DIURNAL
STORMS DEVELOP IN THE AFTERNOON...WITH TEMPS IN THE COMFORTABLE 60S
AND 70S. ROSE

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 147 PM MDT WED JUL 10 2013

...MONSOONAL PATTERN WILL GENERALLY BE WITH US THROUGH THE
WEEKEND THEN PUSHING WESTWARD EARLY NEXT WEEK...

MONSOONAL PLUME WILL BE OVER THE WESTERN MOUNTAINS AND
VALLEYS THROUGH THE WEEKEND...AND EXTENDING OUT ONTO
TO THE ADJACENT PLAINS AT TIMES. SO THE THREAT OF
THUNDERSTORMS WITH HEAVY RAIN...GUSTY WINDS...AND
SMALL HAIL WILL CONTINUE FOR A WHILE.  ALSO...THE
THREAT OF FLOODING WILL CONTINUE ON AREA BURN SCARS.

LOOKS LIKE MONSOON WILL MIGRATE WESTARD TO MAINLY
THE CONTINENTAL DIVIDE AND WEST EARLY NEXT WEEK.

NO ADDITIONAL DISCUSSION AT THIS TIME.  SEVERE WEATHER
PENDING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 147 PM MDT WED JUL 10 2013

MAIN AVN CONCERN WILL BE THE THREAT OF THUNDERSTORMS AT THE TAF SITES
THIS AFTERNOON. THIS THREAT WILL BE HIGHEST FROM 20Z THROUGH 01Z
FOR KCOS AND KALS...AND 22Z THROUGH 02Z FOR KPUB. MAIN CONCERNS WILL
BE BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND WIND GUSTS TO
50 MPH...ALONG WITH SMALL HAIL. EAST OF INTERSTATE 25 AND NORTH OF
HIGHWAY 50...A FEW STORMS COULD TURN SEVERE...WITH WIND GUSTS TO
60 MPH AND HAIL TO GOLF BALL SIZE. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ROSE
LONG TERM...LW
AVIATION...ROSE
Hazardous weather outlook, Jul 10, 11:07 AM MST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1207 PM MDT WED JUL 10 2013

COZ058>089-093>099-111815-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1207 PM MDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE OVER THE
SOUTHEASTERN COLORADO PLAINS TODAY AND TONIGHT. THE HIGHEST
RISK OF SEVERE WEATHER WILL BE EAST OF INTERSTATE 25 AND
NORTH OF HIGHWAY 50.

THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO
THE SIZE OF GOLF BALLS AND THUNDERSTORM WIND GUSTS AROUND 60 MPH
AT TIMES AS WELL AS PERIODS OF HEAVY RAIN AND HAZARDOUS LIGHTNING
AND POSSIBLY EVEN A TORNADO. IN ADDITION...THE INCREASED RISK OF
HEAVY RAIN WILL ALSO ELEVATE THE RISK OF FLASH FLOODING ON AREA
BURN SCARS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA THURSDAY THROUGH SUNDAY. THE GREATEST
COVERAGE OF STORMS WILL BE OVER AND NEAR THE HIGHER TERRAIN. THE
MAIN STORM THREATS THROUGH THIS PERIOD WILL BE CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL. THE LOCALLY HEAVY RAIN WILL
ALSO POSE AN INCREASED FLASH FLOOD THREAT...MAINLY FOR THE NEW AND
RECENT BURN SCARS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO.
MAKE SURE YOU HAVE A PLAN OF ACTION SHOULD HEAVY RAIN OCCUR OR A
FLASH FLOOD WARNING IS ISSUED.

A DRYING TREND IS FORECAST FOR EARLY NEXT WEEK AS AVAILABLE MOISTURE
IS SHUNTED WEST OF THE AREA. ENOUGH MOISTURE WILL REMAIN FOR MORE
ISOLATED HIGH BASED DIURNAL STORMS ACROSS THE HIGHER TERRAIN. THE
MAIN THREATS FROM THESE STORMS WILL BE LIGHTNING AND GUSTY WINDS UP
TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT...ESPECIALLY FROM THE EASTERN MOUNTAINS
INTO THE SOUTHEASTERN COLORADO PLAINS AS WELL AS NEAR AREA BURN
SCARS.

44/50

In the hours before

Special weather statement, Jul 10, 12:50 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
150 PM MDT WED JUL 10 2013

COZ079-080-086-102015-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-WET MOUNTAINS ABOVE
10000 FT-WET MOUNTAINS BETWEEN 6300 AND 10000FT-
150 PM MDT WED JUL 10 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL CUSTER COUNTY IN SOUTHEAST COLORADO...
  WEST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTH OF FLORENCE...OR 33 MILES WEST OF
PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  SAN ISABEL.
  BEULAH.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 10, 12:55 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
155 PM MDT WED JUL 10 2013

COZ081-084-102030-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500
FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500
AND 11000 FT-
155 PM MDT WED JUL 10 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...EXTREME NORTH CENTRAL COLORADO SPRINGS.

AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PALMER LAKE...OR 18 MILES NORTH OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  EXTREME NORTH CENTRAL COLORADO SPRINGS.
  BLACK FOREST.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 10, 1:03 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
203 PM MDT WED JUL 10 2013

COZ081-084-085-102215-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-
INCLUDING THE CITIES OF...WOODLAND PARK...BLACK FOREST...
AIR FORCE ACADEMY...COLORADO SPRINGS
203 PM MDT WED JUL 10 2013

DEVELOPING THUNDERSTORMS ARE HEADING FOR THE WALDO CANYON BURN
SCAR IN WESTERN EL PASO COUNTY. IT IS UNKNOWN HOW MUCH RAIN
THESE STORMS WILL PRODUCE AT THE CURRENT TIME. HOWEVER...THE
DISTURBANCE MOVING THROUGH IS STRONG...AND THE LOW LEVEL
MOISTURE ACROSS THE SCAR IS HIGH. THE STORMS HAVE THE POTENTIAL
TO PRODUCE HEAVY RAINFALL. STAY TUNED FOR FURTHER UPDATES. A FLASH
FLOOD WARNING OR FLOOD ADVISORY MAY BE ISSUED ON SHORT NOTICE. BE
PREPARED TO MOVE TO HIGHER GROUND.
Special weather statement, Jul 10, 1:07 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT WED JUL 10 2013

COZ081-084-085-102030-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
207 PM MDT WED JUL 10 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL TELLER COUNTY IN CENTRAL COLORADO...
  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...NORTHWESTERN COLORADO SPRINGS.

AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOODLAND PARK...OR 17 MILES NORTHWEST OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  CRYSTOLA.
  GREEN MOUNTAIN FALLS.
  CHIPITA PARK.
  CASCADE.
  AIR FORCE ACADEMY.
  WALDO CANYON BURN SCAR.
  NORTHWESTERN COLORADO SPRINGS.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 75 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
July 10, 1:40 PM MST to 1:45 PM MST
Where
El Paso County, 5.53 mi N of Colorado Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.910, -104.820

Thunderstorm Wind, Pueblo

When
July 10, 3:53 PM MST
Where
Pueblo County, 13.78 mi ENE of Pueblo Depot
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.420, -104.110

Gusty winds caused no known damage.

Hail, Bent

When
July 10, 4:36 PM MST to 4:41 PM MST
Where
Bent County, Ft Lyon
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.100, -103.150

Thunderstorm Wind, Kiowa

When
July 10, 5:54 PM MST
Where
Kiowa County, 0.54 mi E of Eads
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.480, -102.770

Gusty winds caused no known damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467128, 467130, 467129, 467131.